Capecitabine induced hand-foot syndrome - clinic and therapeutic aspects
The hand-foot syndrome (HFS) is a relatively frequent and unpleasant capecitabine-induced adverse event. This syndrome is quite easily controlled by temporary discontinuation of cytostatic dose and alternative approx. 25% dose reduction. HFS management consists of both prophylaxis and treatment and immediate intervention prevents long term discontinuation of therapy.
Patients with moderate to severe HFS should stop capecitabine dosing, ask an oncologist for help and use the prescribed topical or systemic preparations. In more serious cases, where control cannot be achieved by the oncologist alone, the dermatologist’s advice is necessary.
The article reviews the most important aspects regarding the pathogenesis, histopathology, clinical manifestations of HFS and its grades of severity.
The most important issue is the management of this syndrome, regarding both the prophylactic measures and also the therapeutic ones, with practical indications depending on the clinical severity grade.